Alert archive / Illinois / Tornado Warnings in 2024
Tornado Warning 19, NWS Lincoln, IL
NWS Lincoln, IL issued this tornado warning at Apr 27, 2024, 9:20 PM CDT for DeWitt County, Logan County, Macon County, Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2024, 9:20 PM CDT (02:20 UTC)
- Expired
- Apr 27, 2024, 9:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties DeWitt County, IL, Logan County, IL, Macon County, IL
The radar
The Lincoln radar (KILX), 26 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 738 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.1
The text
As transmitted.
913
WFUS53 KILX 280220
TORILX
ILC039-107-115-280245-
/O.NEW.KILX.TO.W.0019.240428T0220Z-240428T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
920 PM CDT Sat Apr 27 2024
The National Weather Service in Lincoln has issued a
* Tornado Warning for...
Southeastern Logan County in central Illinois...
Southwestern De Witt County in central Illinois...
Northwestern Macon County in central Illinois...
* Until 945 PM CDT.
* At 920 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Latham, or 15 miles west of Decatur, moving
northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Latham around 925 PM CDT.
Chestnut around 935 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3989 8919 3990 8922 3992 8922 3992 8923
4011 8918 4008 8891
TIME...MOT...LOC 0220Z 205DEG 25KT 3992 8921
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
252 follow-up statements
961
WWUS53 KILX 280231
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
931 PM CDT Sat Apr 27 2024
ILC039-107-115-280245-
/O.CON.KILX.TO.W.0019.000000T0000Z-240428T0245Z/
Logan-De Witt-Macon-
931 PM CDT Sat Apr 27 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
SOUTHEASTERN LOGAN...SOUTHWESTERN DE WITT AND NORTHWESTERN MACON
COUNTIES...
At 930 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Latham, or 13 miles northwest of Decatur, moving
northeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Latham around 935 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3990 8917 3992 8919 4010 8912 4008 8891
TIME...MOT...LOC 0230Z 221DEG 17KT 3993 8916
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
25953 WWUS53 KILX 280238 SVSILX Severe Weather Statement National Weather Service Lincoln IL 938 PM CDT Sat Apr 27 2024 ILC039-107-115-280247- /O.EXP.KILX.TO.W.0019.000000T0000Z-240428T0245Z/ Logan-De Witt-Macon- 938 PM CDT Sat Apr 27 2024 ...THE TORNADO WARNING FOR SOUTHEASTERN LOGAN...SOUTHWESTERN DE WITT AND NORTHWESTERN MACON COUNTIES WILL EXPIRE AT 945 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service Lincoln. && LAT...LON 3990 8917 3992 8919 4010 8912 4008 8891 TIME...MOT...LOC 0237Z 205DEG 25KT 3997 8914 $$ 25
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Apr 27, 7:11 PM CDT, 2 hours 9 minutes earlier. Its key messages:
- Flood Watch in effect tonight for locations along and north of a Rushville to El Paso line. Several rounds of thunderstorms with excessive rainfall rates may lead to flash flooding.
- Another round of strong to potentially severe thunderstorms expected Sunday evening. Highest severe probabilities will be focused west of I-55.
Area forecast discussion, Apr 27, 7:11 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion...Updated National Weather Service Lincoln IL 711 PM CDT Sat Apr 27 2024 .KEY MESSAGES... - Flood Watch in effect tonight for locations along and north of a Rushville to El Paso line. Several rounds of thunderstorms with excessive rainfall rates may lead to flash flooding. - Another round of strong to potentially severe thunderstorms expected Sunday evening. Highest severe probabilities will be focused west of I-55. && .UPDATE... Issued at 711 PM CDT Sat Apr 27 2024 Complex convective scenario unfolding this evening. Currently have a blossoming area of showers and isolated storms from near St. Louis northeast to Danville. This is occurring in a region of modest instability and weak deep layer shear, so not anticipating much more than brief heavy rainfall and cloud to ground lightning strikes over the next few hours as this festers in a focused region of moist convergence. To our west, the main severe convective line of interest stretches from west central MO into southeast IA. This has formed in an area of moderate instability (MLCAPE near 2k J/kg) and deep layer shear of 40+ kt. This line is expected to continue its northeastward motion this evening, reaching our far northwest CWA around 10-11 pm. The farther east the line pushes, the less favorable the thermodynamic environment becomes. Still, there appears to be a few hour window where severe thunderstorms will be possible late this evening, primarily northwest of the IL River. If storms can remain surface based all severe hazards would be in play given curved low level hodographs and sufficient instability for severe level wind gusts and hail. Heavy rain and localized flash flooding are also concerns, given the convergent nose of a strong low-level jet setting up over the western CWA tonight. With the instability and high moisture levels already in place, deep convection and high rain rates (1-2"/hr) seem to be a good bet. 1-hr flash flood guidance is around 1.5", and these should be approached at least on a localized basis. The current Flash Flood Watch has the region of concern covered, so not anticipating any changes to the watch at this time. 25 && .SHORT TERM...(Tonight through Sunday) Issued at 323 PM CDT Sat Apr 27 2024 A warm and humid airmass has overspread central Illinois this afternoon...with 19z/2pm temperatures in the middle to upper 70s and dewpoints hovering in the middle 60s. A slow-moving cold front is poised well upstream from central Iowa southwestward into Kansas and will serve as the focus for strong to severe convection over the next several hours. Regional mesoanalysis shows SBCAPEs in excess of 3000J/kg ahead of the front from southeast Iowa to Texas. With 0-6km bulk shear of 35-45kt within this zone, all CAMs indicate convection rapidly blossoming this afternoon. Meanwhile further east across central Illinois, instability/shear are not as impressive and the region is still experiencing synoptic subsidence as a result of short-wave ridging aloft. Am therefore only expecting widely scattered thunderstorms within the broad warm sector across the KILX CWA through the remainder of the afternoon into early this evening. Most models suggest thunderstorms will begin developing further east into the Illinois River Valley after 03z/10pm in response to a strengthening low-level jet oriented from Oklahoma northeastward into Missouri. HREF indicates low probabilities for severe wind/hail as far east as the Illinois River this evening, so think current Slight Risk area west of I-55 has a good handle on the severe potential. Aside from the potential for scattered damaging wind gusts and large hail, there is increasing concern for heavy rainfall and flash flooding across the W/NW CWA. With precipitable water values increasing to 1.50-1.75 and several CAMs suggesting training thunderstorm cells within the instability axis ahead of the front, have opted to issue a Flood Watch for locations along/north of a Rushville to El Paso line. Think storms will be efficient rain-makers...with excessive rainfall rates of over 2 inches per hour possible. Given the wet soil conditions, think this additional rainfall could lead to scattered flash flooding...particularly in flood-prone and urban areas. Further east into central Illinois, the precip will be much more scattered in nature tonight...with locations along/south of I-70 staying mostly dry. Barnes .LONG TERM...(Monday through Next Saturday) Issued at 323 PM CDT Sat Apr 27 2024 Convection tied to the nocturnal LLJ will shift eastward and weaken considerably late tonight into Sunday morning as it outruns its energy source. As a result, am expecting overcast conditions with showers and perhaps a few thunderstorms along/west of I-55 on Sunday. Further east, windy and dry conditions will prevail along and east of the I-57 corridor. The next round of strong to severe convection will fire along the cold front across Iowa/Missouri late Sunday afternoon...then gradually push into west-central Illinois during the evening. Think a damaging wind/large hail risk will exist as far east as I-55 before the storms weaken as daytime instability wanes. Still need to keep an eye on the far E/SE CWA mainly east of I-57 Monday afternoon as the potential still exists for a few strong storms along the departing cold front. Once the front passes, a return to warm/dry weather is anticipated for Tuesday. After that, an unsettled week is ahead as a series of disturbances brings periodic rain chances Wednesday through Friday. Temperatures will warm back into the upper 70s/lower 80s by mid-week before slightly cooler/drier conditions arrive by next weekend. Barnes && .AVIATION... (For the 00z TAFs through 00z Sunday Evening) Issued at 602 PM CDT Sat Apr 27 2024 A few -SHRA are affecting KDEC/KCMI early this evening and may fester over the next several hours, possibly briefly dropping cig/vis to MVFR. A complex of thunderstorms currently over southern IA and northern MO tracks east overnight and depending on how well they hold together could bring brief reductions to IFR at KPIA/KBMI overnight, primarily in a 05-09z window. The storms are expected to weaken as they push east, so currently don't have them affecting KDEC/KCMI but will need to monitor trends. Gusty south/southwest winds will back south/southeast this evening with the gusts tending to diminish with time. A strong low level jet overhead will produce LLWS through 13-14z. Gusty south winds will again be prevalent on Sunday, near 30 kt at times. 25 && .ILX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Sunday morning for ILZ027>031-036-037-040- 041. &&
Hazardous weather outlook, Apr 27, 3:13 PM CDT, 6 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 313 PM CDT Sat Apr 27 2024 ILZ027>031-036-037-040-041-282015- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason- 313 PM CDT Sat Apr 27 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Showers and thunderstorms are possible this afternoon through tonight. Some of these storms may become severe this evening, with isolated hail, locally damaging wind gusts, and a threat of a few tornadoes possible. Locally heavy rain resulting in ponding of water or flash flooding is also possible along with dangerous cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional thunderstorms are expected Sunday through Sunday night, which may also become severe. The most likely time for severe storms is in the afternoon and evening. South winds will gust from 30 to 40 mph Sunday. There will be chances for showers and thunderstorms most days Monday through Friday. At this time, it is too early to determine the threat for severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Expected storm motion is toward the northeast around 40 mph. ILZ038-042>057-061-282015- McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- 313 PM CDT Sat Apr 27 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Showers and thunderstorms are possible this afternoon through tonight. Some of these storms may become severe this evening, with isolated hail and locally damaging wind gusts possible. Locally heavy rain resulting in ponding of water is also possible along with dangerous cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional thunderstorms are expected Sunday through Sunday night, which may also become severe. The most likely time for severe storms is in the afternoon and evening. South winds will gust from 30 to 40 mph Sunday. There will be chances for showers and thunderstorms most days Monday through Friday. At this time, it is too early to determine the threat for severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Expected storm motion is toward the northeast around 40 mph. ILZ062-063-066>068-071>073-282015- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 313 PM CDT Sat Apr 27 2024 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Tonight. Showers and thunderstorms are possible this afternoon through tonight. The probability for severe weather with these storms is low, however dangerous cloud-to-ground lightning can be expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional thunderstorms are expected Sunday through Sunday night. The probability for severe weather is low. South winds will gust from 30 to 40 mph Sunday. There will be chances for showers and thunderstorms most days Monday through Friday. At this time, it is too early to determine the threat for severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Deubelbeiss
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 8:52 PM CDT | Tornado Warning | ILX | Sangamon | 38 min |
| Apr 27, 10:25 PM CDT | Flash Flood Warning | ILX | DeWitt | 110 min |
| Apr 27, 11:58 PM CDT | Flash Flood Warning | ILX | Marshall, Tazewell, Woodford | 6 hr |
| Apr 28, 1:39 AM CDT | Flash Flood Warning | ILX | Fulton, Knox, Marshall, Peoria, Tazewell, Woodford | 4 hr |
| Apr 28, 7:34 AM CDT | River Flood Warning | ILX | Fulton, Knox | 4 days |
| Apr 28, 7:34 AM CDT | River Flood Warning | ILX | Fulton | 4 days |
Nearby
Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.